New York, 2016

Strong Wind in New York, February 24 to 25, 2016

February 24 to 25, 2016 · NWS OKX · 10 events in 10 counties and zones

Strong winds occurred behind a warm front and ahead of a cold front.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong winds occurred behind a warm front and ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 24, 4:40 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 24, 4:40 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
440 PM EST WED FEB 24 2016

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH OF THE WATERS THIS EVENING. A COLD
FRONT WILL MOVE ACROSS LATE TONIGHT AS STRONG LOW PRESSURE PASSES
TO THE WEST. ANOTHER COLD FRONT WILL PASS THROUGH THURSDAY NIGHT.
HIGH PRESSURE WILL PASS TO THE SOUTH FRIDAY THROUGH SUNDAY. LOW
PRESSURE PASSES TO THE NORTH SUNDAY. ANOTHER LOW WILL APPROACH BY
EARLY TO MID NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
WARM FRONT IS THROUGH LONG ISLAND...NYC AND SE CT...AND WILL BE
LIFTING THROUGH MOST OF THE AREA BY EVENING...THOUGH IT COULD GET
HUNG UP FOR A TIME ACROSS THE INTERIOR VALLEYS WHERE COLDER AIR IS
STILL DRAINING DOWN FROM THE MID HUDSON AND CT RIVER VALLEYS.

TEMPS IN THE WARM SECTOR HAVE RISEN QUICKLY INTO THE 50S...WITH
S-SE WINDS GUSTING UP TO 35 KT ESPECIALLY ALONG SOUTH FACING
SHORES. SHOWERY CONDS EXPECTED THIS EVENING...WITH TEMPS AND WINDS
CONTINUING TO SLOWLY INCREASE. FOG OVER THE AREA MAY DISSIPATE FOR
A TIME AFTER WARM FROPA...THEN AS VERY MOIST AIR MASS WITH
DEWPOINTS INTO THE 50S SPREADS IN...THE FOG SHOULD REDEVELOP AND
MAY BECOME DENSE ESPECIALLY ALONG THE COAST.

WATCHING LINE OF TSTMS TAKING SHAPE OVER VIRGINIA...THAT SHOULD
LIFT NORTH WITH APPROACHING COLD FRONT AND TRIPLE-POINT LOW.
THIS LINE HAS POTENTIAL TO PRODUCE DAMAGING WIND GUSTS OR AN ISOLD
TORNADO...ESPECIALLY IN/NEAR BOWING SEGMENTS...GIVEN COMBO OF HRRR
FCST 0-1 KM HELICITY OF 500-600 M2/S2...0-1KM BULK SHEAR OF 60-70
KT...AND SOME SFC-BASED INSTABILITY. SMALL HAIL ALSO POSSIBLE.
BEST SVR POTENTIAL IS FROM NYC METRO NORTH/WEST...BUT HEAVY RAINS
ON NOSE OF LLJ ALSO COULD MIX DOWN VERY STRONG WINDS OUT AHEAD OF
THE LINE IN THE WIND ADVISORY AREA.

SEE HYDROLOGY SECTION FOR RAINFALL AND FLOODING ISSUES.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
CONDITIONS DRY OUT BEHIND THE COLD FRONTAL PASSAGE THU
MORNING...AROUND DAYBREAK GIVE OR TAKE A COUPLE OF HOURS.

THERE COULD BE SCT SHOWERS THU WITH A DEEP-LAYERED CYCLONIC FLOW
AND A GUSTY SW FLOW. TEMPS WILL HOLD NEARLY STEADY IN THE UPPER
40S TO AROUND 50.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AFTER ANALYSIS OF NWP MODELS ALOFT...IT APPEARS THAT CLOSED LOW
WOBBLES AROUND HUDSON BAY...AS SHORTWAVE ENERGY ROUNDS THE BASE OF
THE MAIN TROUGH AT VARIOUS TIMES DURING THIS TIME FRAME.

SFC HIGH PRESSURE BUILDS WELL TO THE SOUTH THROUGH FRIDAY BEHIND THE
FRONT WITH A TIGHT NW PRESSURE GRADIENT WEAKENING IN TIME.

VIGOROUS SHORTWAVE TROUGH TRAVERSES ACROSS CENTRAL CANADA...WITH A
DEEP SFC LOW TRACKING TOWARD HUDSON BAY...WELL TO OUR NORTH THIS
WEEKEND. IT APPEARS THAT THE COLD FRONT ASSOCIATED WITH THIS SYSTEM
APPROACHES...BUT DOES NOT MOVE THROUGH LATE THIS WEEKEND.

THEN ENERGY THAT MOVES ACROSS THE PACIFIC NORTHWEST...ONE OF THE
AFOREMENTIONED SHORTWAVES...QUICKLY MARCHES ACROSS THE
COUNTRY...WITH A SFC LOW RIDING ALONG THE FRONT. PER LATEST
GFS/ECMWF...THE LOW WILL TRACKS TO OUR NORTH MONDAY...WITH AN
ATTENDANT COLD FRONT MOVING THROUGH DURING THE DAY. HIGH PRESSURE
BUILDS...BUT ANOTHER LOW PRESSURE MAY APPROACH FROM THE MID WEST IN
WAA REGIME BY MID WEEK...WITH MODEL DIFFERENCES NOTED.

AS FOR SENSIBLE WEATHER...GENERALLY DRY CONDITIONS ARE ANTICIPATED.
NEXT CHANCE WOULD BE BRIEF SHOWERS MONDAY AHEAD OF THE FRONT.

COOLER...NEAR SEASONABLE TEMPS FRIDAY INTO SATURDAY WILL WARM
TO ABOVE NORMAL LEVELS SUNDAY AND MONDAY IN WAA AHEAD OF THE LOW.

BEHIND THE COLD FRONT...TEMPS SHOULD SETTLE BACK CLOSER TO
SEASONAL NORMS.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
A WARM FRONT LIFTS NORTH THROUGH THE TERMINALS FROM SOUTH TO
NORTH BETWEEN 19Z-23Z. WINDS SHIFT FROM THE EAST TO THE SOUTHEAST
WITH ITS PASSAGE...AND WILL INCREASE TO AROUND 15 KT WITH GUSTS TO
25 KT BEFORE INCREASING EVEN FURTHER TO 20-25 KT WITH 30-40 KT
GUSTS BY THIS EVENING. THE STRONGEST WINDS WILL BE ALONG THE
COAST...WHILE WINDS WILL BE ABOUT 15-20 KT LIGHTER INLAND. LLWS
DEVELOPS IN THE AFTERNOON/EARLY EVENING...WITH WINDS 50-60 KT AT
AROUND 1500 FT.

IFR-LIFR CONDS THROUGH TONIGHT...NOT LIFTING TO VFR UNTIL
THURSDAY MORNING.

RAIN/DRIZZLE INTO THIS EVENING...THEN WIDESPREAD SHOWERS WITH
SCATTERED TSRA WILL MOVE THROUGH THE REGION FROM AROUND 23Z-08Z.
SHOWERS TAPER OFF THEREAFTER. HEAVY RAIN IS EXPECTED FROM TIME TO
TIME.

COLD FRONT MOVES THROUGH THE TERMINALS FROM WEST TO EAST FROM
LATE TONIGHT THROUGH THURSDAY MORNING WITH DIMINISHING WINDS AND
IMPROVING CONDS.

     ...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: TIMING OF WIND SHIFT TO SE THIS AFTN MAY BE
+/- 1-2 HOURS. TIMING OF +RA THIS EVENING MAY BE OFF BY +/- 1
HOUR.

KLGA FCSTER COMMENTS: TIMING OF WIND SHIFT TO SE THIS AFTN MAY BE
+/- 1-2 HOURS. TIMING OF +RA THIS EVENING MAY BE OFF BY +/- 1
HOUR.

KEWR FCSTER COMMENTS: TIMING OF WIND SHIFT TO SE THIS AFTN MAY BE
+/- 1-2 HOURS. TIMING OF +RA THIS EVENING MAY BE OFF BY +/- 1
HOUR.

KTEB FCSTER COMMENTS: TIMING OF WIND SHIFT TO SE THIS AFTN MAY BE
+/- 1-2 HOURS. TIMING OF +RA THIS EVENING MAY BE OFF BY +/- 1
HOUR.

KHPN FCSTER COMMENTS: TIMING OF WIND SHIFT TO SE THIS AFTN MAY BE
+/- 1-2 HOURS. TIMING OF +RA THIS EVENING MAY BE OFF BY +/- 1
HOUR.

KISP FCSTER COMMENTS: TIMING OF WIND SHIFT TO SE THIS AFTN MAY BE
+/- 1-2 HOURS. TIMING OF +RA THIS EVENING MAY BE OFF BY +/- 1
HOUR.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.THURSDAY AFTERNOON THROUGH THURSDAY EVENING...IMPROVING CONDS.
SW WINDS 15-20 KT WITH 20-30 KT GUSTS.
.THURSDAY NIGHT...VFR. DIMINISHING WINDS.
.FRIDAY...VFR. WEST WINDS BCMG NW 15-20 KT WITH 20-30 KT GUSTS.
.FRIDAY NIGHT...VFR. DIMINISHING WINDS.
.SATURDAY THROUGH SUNDAY...VFR.
.MONDAY...SUB-VFR POSSIBLE IN -SHRA.

&&

.MARINE...
GALE WARNING CONTINUES FOR ALL WATERS TONIGHT DUE TO A STRONG
SOUTHERLY JET AND CONVECTION MOVING ACROSS THE WATERS.
SCA CONDITIONS LIKELY ON THU DUE TO A STRONG SW FLOW BEHIND THE
COLD FRONTAL PASSAGE IN THE MORNING.

A DENSE FOG ADVISORY HAS BEEN ISSUED FOR ALL WATERS FOR TONIGHT...
AS HIGH DEW POINT AIR MOVES ACROSS RELATIVELY COOLER WATERS.

SW-W GALES EXPECTED LATE DAY THU INTO THU NIGHT...AND NEAR GALE
FORCE GUSTS IN NW FLOW ON FRIDAY. THESE WINDS WILL DIMINISH AS
THE PRESSURE GRADIENT LOOKS TO RELAX FRIDAY NIGHT INTO SATURDAY AS
THE WINDS BEGIN TO BACK TOWARD THE WEST/SW.

THESE WINDS INCREASE ONCE AGAIN AS THE WATERS REMAINS BETWEEN HIGH
PRESSURE WELL TO THE SOUTH...AND A FRONTAL BOUNDARY SETTLING TO
THE NORTH. AS LOW PRESSURE RIDES ALONG THIS FRONT MONDAY...THE
WINDS WILL REMAIN RATHER GUSTY FROM THE WEST/SW.

ROUGH OCEAN SEAS THURSDAY NIGHT GRADUALLY SUBSIDE FRIDAY THROUGH
THE WEEKEND. THE SEAS BUILD EARLY NEXT WEEK IN INCREASING SW FLOW.

&&

.HYDROLOGY...
POTENTIAL FOR 1 TO 1.50 INCHES OF RAINFALL...HIGHEST TO THE NORTH
AND WEST OF NYC. LINE OF TSTMS MOVING IN COULD PRODUCE MUCH OF
THIS IN A SHORT PERIOD OF TIME. MINOR FLOODING OF POOR DRAINAGE
AREAS AND FLASHY RIVERS AND STREAMS ACROSS NRN NJ IS POSSIBLE.

&&

.TIDES/COASTAL FLOODING...
A COASTAL FLOOD STATEMENT HAS BEEN ISSUED FOR THE SOUTH SHORE BACK
BAYS OF NASSAU FOR THE EVENING HIGH TIDE CYCLE. MOST OF THE
GUIDANCE...ETSS...ESTOFS..SBSS...AND THE SFAS ALL KEEP WATER
LEVEL BELOW MINOR COASTAL FLOOD BENCHMARKS AS A SOUTHERLY GALE
DEVELOPS TONIGHT. HOWEVER...THE UPPER END OF THE SFAS ENSEMBLE
DOES PRODUCE MODERATE COASTAL FLOODING AT FREEPORT WITH THE SBSS
INTO THE MINOR CATEGORY. THUS...THE NEED FOR THE STATEMENT
ADDRESSING LOCALIZED MINOR COASTAL FLOODING. THE TIME THE FLOW
RAMPS UP DOES NOT COINCIDE WITH THE HIGH TIDE WHICH IS A LIMITING
FACTOR AS WELL.

TIDAL DEPARTURES OF GENERALLY 2 TO 2 1/2 FT ARE NEEDED FOR MINOR
COASTAL FLOODING.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 4 AM EST THURSDAY FOR CTZ005>012.
NY...WIND ADVISORY UNTIL 4 AM EST THURSDAY FOR NYZ070>075-078>081-
     176>179.
NJ...NONE.
MARINE...DENSE FOG ADVISORY UNTIL 6 AM EST THURSDAY FOR ANZ330-335-338-
     340-345-350-353-355.
     GALE WARNING UNTIL 6 AM EST THURSDAY FOR ANZ330-335-338-340-
     345-350-353-355.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR ANZ350-
     353-355.

&&
Hazardous weather outlook, Feb 24, 4:02 PM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
402 PM EST WED FEB 24 2016

NJZ002-004-006-103>108-NYZ067>069-251900-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-
402 PM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS THE POTENTIAL FOR ISOLATED DAMAGING WIND GUSTS LATE
THIS EVENING INTO THE OVERNIGHT WITH SHOWERS AND THUNDERSTORMS
ALONG AND AHEAD OF A COLD FRONT. LOCALIZED FLOODING IN ALSO
POSSIBLE IN AREAS OF POOR DRAINAGE AND FOR THOSE FASTER RESPONDING
STREAMS AND SMALL RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NYZ070>075-078>081-176>179-251900-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
402 PM EST WED FEB 24 2016

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS THE POTENTIAL FOR ISOLATED DAMAGING WIND GUSTS LATE
THIS EVENING INTO THE OVERNIGHT WITH SHOWERS AND THUNDERSTORMS
ALONG AND AHEAD OF A COLD FRONT. LOCALIZED FLOODING IN ALSO
POSSIBLE IN AREAS OF POOR DRAINAGE AND FOR THOSE FASTER RESPONDING
STREAMS AND SMALL RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ350-353-355-251900-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
402 PM EST WED FEB 24 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...
...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   GALE WARNING.

THERE IS THE POTENTIAL FOR A FEW STRONGER WIND GUSTS LATE THIS
EVENING INTO THE OVERNIGHT WITH SHOWERS AND THUNDERSTORMS ALONG
AND AHEAD OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALE FORCE WINDS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-251900-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
402 PM EST WED FEB 24 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...
...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   GALE WARNING.

THERE IS THE POTENTIAL FOR A FEW STRONGER WIND GUSTS LATE THIS
EVENING INTO THE OVERNIGHT WITH SHOWERS AND THUNDERSTORMS ALONG
AND AHEAD OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 strong wind. Local standard time, as filed.

Strong Wind, Northern Queens

When
February 24, 7:00 PM EST to February 25, 1:00 AM EST
Where
Northern Queens forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

At LaGuardia Airport, a wind gust up to 55 mph was measured at 1149 pm on the 24th. Amateur radio reported a wind gust estimated at 51 mph in Oakland Gardens at 801 pm. This wind gust snapped larger branches off trees.

Strong Wind, Southern Nassau

When
February 24, 8:00 PM EST to February 25, 7:00 AM EST
Where
Southern Nassau forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

A trained spotter in Merrick reported a wind gust to 54 mph at 625 am on 2/25. At Republic Airport, winds of 53 mph were reported at 1215 am on the 25th. In East Meadow, trees and wires were knocked down due to the winds at Prospect Avenue near York Street and Devon Street at 9 pm on 2/24.

Strong Wind, Bronx

When
February 24, 8:00 PM EST to 10:00 PM EST
Where
Bronx forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.827, -73.924 (the zone’s center; the record gives no point)

Near City Island in the Bronx, a 5X25 foot section of facade collapsed on Fordham Street due to the strong winds. Nearby, a 55 mph wind was reported at LaGuardia Airport around 1149 pm.

Strong Wind, New York (Manhattan)

When
February 24, 8:00 PM EST to 11:00 PM EST
Where
New York (Manhattan) forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.774, -73.970 (the zone’s center; the record gives no point)

At 919 pm on the 24th, a tractor trailor was blown over on the upper level of the westbound George Washington Bridge due to strong winds. At 941 pm, a sidewalk shed collapsed on Lenox Avenue in Harlem. Emergency management reported these incidents.

Strong Wind, Kings (Brooklyn)

When
February 24, 8:00 PM EST to 11:00 PM EST
Where
Kings (Brooklyn) forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.634, -73.950 (the zone’s center; the record gives no point)

Emergency management reported a sidewalk shed collapsed on Scholes Street at the Williamsburg House. This occurred at 942 pm.

Strong Wind, Northwest Suffolk

When
February 24, 9:00 PM EST to February 25, 12:00 AM EST
Where
Northwest Suffolk forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The WeatherFlow station in Belle Terre measured a wind gust up to 52 mph at 1056 pm on the 24th. Numerous branches were knocked down due to strong winds.

Strong Wind, Southeast Suffolk

When
February 24, 11:00 PM EST to February 25, 3:00 AM EST
Where
Southeast Suffolk forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

At 136 am on 2/25, a wind gust to 54 mph was reported at Shirley, Brookhaven Airport. Numerous tree branches were knocked down across the area.

Strong Wind, Southern Queens

When
February 24, 11:00 PM EST to February 25, 3:00 AM EST
Where
Southern Queens forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

A wind gust up to 54 mph was measured at JFK International Airport at 1251 am on the 25th.

Strong Wind, Southwest Suffolk

When
February 25, 12:00 AM EST to 6:00 AM EST
Where
Southwest Suffolk forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

At the WeatherFlow station at Captree State Park, a wind gust to 56 mph was measured at 106 am. At Islip MacArthur Airport, a wind gust of 52 mph was measured at 208 am. At Republic Airport, wind gusts of 53 mph were measured at 1215 am. Numerous tree branches were knocked down due to strong winds.

Strong Wind, Northeast Suffolk

When
February 25, 12:00 AM EST to 4:00 AM EST
Where
Northeast Suffolk forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The WeatherFlow station near Plum Island measured a wind gust up to 51 mph at 228 am on the 25th. Numerous tree branches were knocked down due to strong winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613459, 613451, 613458, 613461, 613462, 613455, 613453, 613460, 613454, 613457.